Overdose

You are working as a paramedic on the nightshift when a call comes in from a panicked individuals saying “I can’t wake him up, come quick. He gives you an address and quickly hangs up. The dispatcher tries to call back the number, but there is no answer. Police are dispatched with the ambulance because of the unknown nature of the call. They arrive first and report an unconscious male in his 30’s lying on the sidewalk in front of a residence. The scene is secure. They don’t know if he is breathing, but they don’t think so. You arrive on scene to find the following:

Male in his twenties lying on his side on the sidewalk just in front of a home. His color is ashen. His lips and nailbeds are cyanotic. He is breathing 6-8 times per minute. Blood pressure is barely able to be heard at around 60/p. The pulse oximeter will not read. His pulse is very slow and weak at a rate of about 30. He is placed on the monitor by your partner and found to be in the following rhythm.

Sinus Bradycardia

Questions:

  • What is your first step in the care of this patient?
  • What is the name of this rhythm?
  • What is the differential diagnosis?
  • What is the definitive care for this patient?

Although he is bradycardic, in this situation that would appear to be secondary to hypoxia. His respiratory rate of 6-8/min and the presentation of cyanosis confirms that diagnosis without the need for the pulse oximetry result. Immediate care would involve high flow oxygen administered via bag valve mask at a rate of 10-12 breaths per minute. As the patient is ventilated and the hypoxia is resolved you would expect his skin color to improve and his heart rate to increase.

This rhythm is Sinus Bradycardia (note that the heart rate is less than 60, the QRS is not wider than 0.12 and there are P waves for every QRS with PR intervals of less than .20 seconds) That leads us to believe that this is not a primary cardiac event, but rather the body’s response to something else.

Always in coma of unknown cause, Blood Glucose is checked. This can be done while starting IV access. In this case the result is 94 which is well within normal limits. The next place we go in coma of unknown origin is overdose. Although we have no history, Narcan 0.4mg should be administered IV. If IV access had not been achieved, it can be given nasally as well.

In our case, the patient begins to wake up and fight the BVM. His pulse ox has increased to 92% and his heart rate is now 94. His blood pressure is palpated at 118/p.

The patient should be placed on oxygen at whatever flow rate maintains an oxygen saturation above 94%. NSS should be hung at a keep open rate and the patient’s vital signs monitored q 10 minutes while en-route. Our differential diagnosis was made for us because of the patient’s response to Narcan which reverses the effects of narcotics.

Posted

Written by and last updated Jun 7, 2016

Last reviewed by on Mar 30, 2017